Osteoporosis Drugs Like Fosamax May Cause Hair Loss

Add this to the growing list of concerns about osteoporosis drugs – new research finds bisphosphonates such as Fosamax, Actonel, Boniva, Reclast and their generic counterparts contribute to hair loss (the clinical term is alopecia).

woman hair loss

The vast majority of alopecia reports concerned alendronate (Fosamax®) and some even led to baldness. It’s believed that bisphosphonate-caused baldness is grossly underreported, in part because other contributing conditions like menopause, chronic stress, nutritional deficiencies or just plain aging come to mind first.

Baldness is one item on a long list of frightening side effects that Fosamax is proven to cause, including an irreversible condition known as osteonecrosis of the jaw (where the bone in the jaw has poor circulation and the risk of infection is high), and an increased risk of atypical fractures (stress fractures and fractures just below the hip that are painful and slow or impossible to heal).

The researchers concluded that bisphosphonate-induced alopecia is most likely caused by the fact that bisphosphonates block a particular enzyme (farnesyl diphosphate synthase, or FPPS), thus interfering with a crucial enzymatic pathway (known as the HMG-CoA reductase pathway).

This is the same pathway that manages the absorption and synthesis of cholesterol on your scalp, which in turn determines hair health and growth. If the pathway is damaged it can obstruct the micro blood vessels that feed the hair follicle.  In addition to slowing down the blood influx, it can also prevent sebum from being properly evacuated (in a similar way to how limestone builds up in a pipe). The consequences are asphyxiation of the roots, bad anchoring of the hair in the follicle, and hair loss.

Hair loss and dozens of other potential side effects cause concern,  especially for people who only have low bone density or osteopenia.  We know that better nutrition from whole foods and supplements combined with exercises have a positive effect on bone health and that may be sufficient to prevent osteoporosis in many people.

Not to mention that thinning hair is a common symptom in people who are nutritionally deficient.  A diet that’s good for your bones is almost always good for your hair, skin, teeth and nails – because they are reflections of your inner health. There are a few specific vitamins and minerals for bone health that have the greatest benefit to your hair.

Vitamin C (essential for bone healing and found in Silical® Boost) aids in the synthesis of collagen and the production of tyrosine. Both collagen and tyrosine are essential for maintaining the structure of hair, and the cells that make up hair follicles.

Silicon, one of the major nutrients in the Silical® System*, plays a huge role in bone formation (bone won’t grow without it!) and also has multiple benefits to hair. This mineral helps to strengthen your blood vessels, which can protect the blood flow to your scalp. Silicon also promotes collagen production, which makes hair thicker and more resilient. Beauty products commonly use ‘silica’, but for nutrition and easy absorption you want the form that is found naturally in foods, and that is silicon.

*Adequate calcium and vitamin D throughout life, as part of a well-balanced diet, may reduce the risk of osteoporosis.

3 thoughts on “Osteoporosis Drugs Like Fosamax May Cause Hair Loss”

  • Jeanette Stonier
    Jeanette Stonier May 25, 2016 at 11:47 am

    Can you please tell me if the thinnIg hair is reversible, I have been taking Alidronic acid for 7 months I have now stopped taking it. My bone doctor cannot tell me my GP will not know as she referred me to the bone doctor, I have been in touch with the suppliers of the tablet, they cannot tell me, I have been in touch with the originator of the Alidronic acid but they cannot speak to me it has to be a doctor or pharmacist. Going round in circles!!!!!!

    Reply
    • Institute for Better Bone Health

      Most hair loss caused by medicines is reversible when the medicines are stopped. Chemotherapy often caused complete hair loss but hair usually grows back after completion of chemotherapy. There are many causes of hair loss as mentioned in the blog so consider all the possible causes before blaming hair loss on bisphosphonates.

      Reply
  • Nancy

    How does Fosamax affect nails

    Reply
Leave a Reply